Thunderstorm Wind, Franklin
- When
- May 6, 6:22 PM CST
- Where
- Franklin County, Lonedell
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 38.317, -90.833
Wind gusts around 70 mph downed numerous trees and power lines in Lonedell and in areas just west of Grubbville along the Franklin Jefferson County line. Some homes in the Lonedell area were without power for 4 days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Wind gusts around 70 mph downed numerous trees and power lines in Lonedell and in areas just west of Grubbville along the Franklin Jefferson County line. Some homes in the Lonedell area were without power for 4 days. A couple of trees also fell on a home causing roof damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 12:00 PM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT TUE MAY 6 2003 MOISTURE AT 850 WAS BEGINNING TO ADVECT NEWD ACROSS THE LOWER MS VALLEY THIS MORNING. ETA SIMILAR WITH MONS RUN WITH 100 KT H3 JET ACROSS THE TX PANHANDLE BY MIDNIGHT WITH 2ND JET VICINITY OF LM PROVIDING JET COUPLING. SIGNIFICANT DIVERGENCE FORECAST ACROSS IL AND AR. MSAS AT NOON INDICATED SURFACE MOISTURE CONVERGENCE ACROSS CENTRAL MO AT NOON WITH MOST UNSTABLE AIR ACROSS THE ERN OZARKS. HIGH MOISTURE FORECAST BY NGM, ETA AND GFS WITH ALL 3 FORECASTING KS IN THE MID 30S TO LOW 40S ACROSS PTNS OF THE AREA THIS EVE. THE GFS IS MORE AGGRESSIVE WITH THE PARAMETER. FLASH FLOOD GUIDANCE HAS 1.0 TO 1.5 INCHES ACROSS MOST OF THE CWA. LOCALLY HEAVY RAIN ARE LIKELY TO EXCEED THESE VALUES AND WILL ISSUE A FLOOD WATCH FOR ENTIRE CWA FOR TONIGHT. SERIOUS OF SHORT WAVES WILL AFFECT THE AREA LATER IN THE WEEK. ETA FORECASTS H5 80 M HEIGHT FALL CENTER OVER NM THU MORNING WITH 120 M HFC DIGGING INTO NRN CA. THE GFS IS VERY SIMILAR. LEAD SYSTEM IS FORECAST TO DIG INTO NW MO/SW IA BY THU MIDN BY BOTH ETA AND GFS. STRONG SHORT WAVE IS FORECAST TO MOVE OUT OF THE CENTRAL ROCKIES SAT MORNING AND PLOW INTO THE GREAT LAKES REGION BY SUN MORNING. GFS IS FORECASTING A 180 M HFC NR MKE BY 12Z SUN. IN THE EXTENDED PERIOD, THE GFS AND ECMWF BOTH FORECAST STRONG H5 SHORT WAVES ROTATING INTO THE CENTRAL PLAINS WITH THE GFS CLOSING OFF THE LOW OVR THE HIGH PLAINS OF CO. AS A RESULT, GFS IS SLOWER WITH SYSTEM THAN ECMWF BY SUN. THE ECMWF IS VERY SIMILAR IN FORECASTING A DEEP SURFACE LOW NR LS BY SUN MORNING. THINGS QUIET EARLY NEXT WEEK WITH THE GFS SHIFTING THE STRONG SHORT WAVES FURTHER N. .STL...FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1215 PM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE OVER PARTS OF MISSOURI AND ILLINOIS THIS AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A PARIS TO BOWLING GREEN MISSOURI TO LITCHFIELD ILLINOIS LINE. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE COLUMBIA...JEFFERSON CITY...ST LOUIS...FARMINGTON... BELLEVILLE AND CENTRALIA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THAT COVERS THE REST OF THE AREA OVER WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LOW PRESSURE OVER OKLAHOMA WILL MOVE NORTHEAST ALONG A FRONTAL BOUNDARY OVER SOUTHERN MISSOURI THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AND MOVE INTO THE AREA THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE GIVEN THE STRONG ATMOSPHERIC WINDS AND VERY UNSTABLE CONDITIONS OVER THE REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL UP TO THE SIZE OF BASEBALLS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS LATER THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...GENERALLY SOUTH OF INTERSTATE 70. THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON THURSDAY. A SERIES OF STORM SYSTEMS WIL MOVE ALONG A STALLED FRONTAL SYSTEM LOCATED OVER SOUTHERN MISSOURI AND ILLINOIS. STRONG THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY AND SUNDAY AS YET ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 5W CUBA MO WIND DAMAGE
05/06/03 CRAWFORD TREES DOWN ON HWY ZZ.
0640 PM 2N STEELVILLE MO WIND DAMAGE
05/06/03 CRAWFORD LARGE TREES LIMBS DOWN.
REPORTED BY COOP
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM MO 2.75 INCH HAIL
05/06/03 FRANKLIN REPORTED BY STATE
POLICE.
0645 PM 1N ST. CLAIR MO 1.50 INCH HAIL
05/06/03 FRANKLIN REPORTED BY SPOTTER.
0650 PM UNION MO 1.75 INCH HAIL
05/06/03 FRANKLIN REPORTED BY COOP
OBSERVER.MOC007-019-027-051-073-113-135-139-151-219-070035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 659 PM CDT TUE MAY 6 2003 SEVERE THUNDERSTORM WATCH #272 IS NO LONGER IN EFFECT. THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH... BOONE MONITEAU COLE CALLAWAY LINCOLN WARREN MONTGOMERY OSAGE GASCONADE A FLOOD WATCH HOWEVER REMAINS IN EFFECT FOR THE REMAINDER OF THE NIGHT FOR ALL OF CENTRAL AND EASTERN MISSOURI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 2N UNION MO 0.88 INCH HAIL
05/06/03 FRANKLIN REPORTED BY HAM RADIO.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM POTOSI MO WIND DAMAGE
05/06/03 WASHINGTON POWER LINES BREAKING AND
TRANSFORMERS EXPLODING.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM ROBERTSVILLE MO TORNADO
05/06/03 FRANKLIN REPORTED BY STATE POLICE
TROOP C.The St Louis radar (KLSX), 44 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357963, 5357962.